Hail, McNairy
- When
- March 14, 1:10 PM CST to 1:50 PM CST
- Where
- McNairy County, 2.5 mi SE of Finger
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.344, -88.569
An upper level disturbance moved through the Mid-South during the afternoon hours of March 14, 2012. Showers and thunderstorms developed over West Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance moved through the Mid-South during the afternoon hours of March 14, 2012. Showers and thunderstorms developed over West Tennessee. Some storms became severe and produced large hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 14, 11:33 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1233 PM CDT WED MAR 14 2012 .DISCUSSION... UPDATED FOR 18Z AVIATION DISCUSSION && .PREV DISCUSSION... /ISSUED 1029 AM CDT WED MAR 14 2012/ UPDATE... MINOR ADJUSTMENTS TO LOWER HIGH TEMPERATURES A FEW DEGREES AND TO REMOVE MORNING WORDING FROM THE ZONES. DISCUSSION... A WEAK RIDGE WILL BUILD OVER THE AREA TODAY AS A MORNING MID LEVEL SHORTWAVE WHICH BROUGHT ISOLATED SHOWERS EARLY THIS MORNING CONTINUES TO MOVE EAST AND AWAY FROM THE REGION. MORNING SOUNDINGS FROM KLZK AND KJAN WHICH WERE POSITIONED UNDER THE RIDGE THIS MORNING STILL DID NOT INDICATE OVERLY STRONG CAPPING INVERSION MORE TYPICAL OF A STRONG RIDGE. LOW LEVEL SOUTHWESTERLY FLOW WILL CONTINUE TO ADVECT A MOIST LOW LEVEL AIRMASS CHARACTERIZED BY MID 60S DEWPOINTS INTO THE REGION THIS AFTERNOON. THIS INCREASED MOISTURE COMBINED WITH STRONG DIURNAL HEATING MAY BE ENOUGH TO OVERCOME ANY WEAK CAPPING INVERSION AND RESULT IN AT LEAST ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS. DUE TO LACK OF ANY DISTINCT TRIGGERING MECHANISM...PLAN TO KEEP POPS IN THE SLIGHT CHANCE CATEGORY. CONSIDERING ALL PARAMETERS...INCREASED LOW LEVEL MOISTURE AND HEATING ALONE MAY PROVIDE ENOUGH INGREDIENTS TO RESULT IN SLIGHTLY HIGHER COVERAGE THAN CURRENTLY INDICATING. THIS WILL BE WATCHED THROUGH THE REMAINDER OF THE MORNING AND UPDATED AS REQUIRED. THE ATMOSPHERE SHOULD BECOME SUFFICIENTLY UNSTABLE THERMODYNAMICALLY WITH SURFACE BASED CAPES APPROACHING OR EXCEEDING 2500 J/KG...LI/S BETWEEN -6C AND -8C...AND MID LEVEL LAPSE RATES APPROACHING 7.5 C/KM. THE BIG QUESTION WILL BE THE STRENGTH OF THE CAPPING INVERSION AND TRIGGERING MECHANISM. IF THE CAP CAN BE OVERCOME AND CONVECTION CAN INITIATE...THEN ATMOSPHERIC INSTABILITY WOULD BE MORE THAN SUFFICIENT TO SUPPORT A FEW PULSE SEVERE THUNDERSTORMS WITH POTENTIAL MICROBURST WINDS AND SMALL HAIL. HEAVY RAINFALL WOULD ALSO BE POSSIBLE UNDER ANY SLOW MOVING THUNDERSTORM AS WIND SHEAR REMAINS WEAK. SCATTERED CU SHOULD BECOME MORE ABUNDANT LATER THIS MORNING AREAWIDE WITH THE INFLUX OF LOW LEVEL MOISTURE. UPDATED GRIDS AND ZONES HAVE BEEN SENT THIS MORNING AND CONVECTIVE COVERAGE WILL BE MONITORED THROUGH THE REMAINDER OF THIS MORNING INTO EARLY THIS AFTERNOON. JLH PREV DISCUSSION... /ISSUED 243 AM CDT WED MAR 14 2012/ NOT MUCH CHANGE FROM THE ON GOING FORECAST OVER THE NEXT SEVERAL DAYS AS THE MIDSOUTH WILL STAY NEAR RECORD WARMTH THROUGH THE PERIOD AND SOMEWHAT UNSETTLED IN THE SHORT TERM. CURRENTLY...TEMPERATURES WERE GENERALLY IN THE UPPER 50S TO LOW 60S...A FEW DEGREES COOLER THAN THIS TIME LAST NIGHT. HOWEVER BOTH OXFORD MISSISSIPPI AND JACKSON TENNESSEE HAD DIPPED DOWN INTO THE MID AND LOW 50S RESPECTIVELY. LIGHT FOG WAS SEEN AT CORINTH MISSISSIPPI AND THE LATEST IR IMAGERY WAS SHOWING PATCHY HIGH CLOUDS OVER THE AREA WITH SOME SMALL AREA OF STRATUS AND FOG FORMING IN CENTRAL ARKANSAS. PATCHY STRATUS AND FOG SEEMS LIKELY THROUGH 12Z THIS MORNING. HAVE ALSO ADJUSTED OVERNIGHT LOWS DOWN A FEW DEGREES OVER WEST TENNESSEE AND NORTH CENTRAL MISSISSIPPI. TODAY THROUGH FRIDAY...AN UPPER LEVEL SOUTHWEST FLOW WILL BRING A SERIES OF WEAK DISTURBANCES THROUGH THE REGION...FLATTENING THE RIDGE OVER SOUTHEAST U.S. THIS ENERGY COUPLED WITH INCREASING CAPE VALUES NEAR 2500J/KG AND LI'S OF -6 TO -8...WILL LEAD TO ISOLATED TO PERHAPS EVEN SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS...WITH A FEW STRONG PULSE TYPE STORM POSSIBLE. MODELS ARE ALSO CONTINUING TO SUGGEST CONVECTION LINGERING INTO THE NIGHT BOTH TONIGHT AND THURSDAY. HAVE MATCHED UP BEST POP CHANCES OF 50 PERCENT WITH THE STRONGEST VORT LOBE TO PASS ALOFT THURSDAY AFTERNOON. ACTIVITY BY FRIDAY WILL BEGIN TO DIMINISH TO ONLY SLIGHT CHANCES AS THE RIDGE STARTS TO BUILD BACK OVER THE AREA. SATURDAY AND SUNDAY...CONVECTION CHANCES ARE A LITTLE MORE VAGUE DURING THIS PERIOD AS THE MIDSOUTH WILL REMAIN JUST ON THE WEST SIDE OF THE GROWING RIDGE AXIS. FEEL WITH BUILDING HEIGHTS AND A STRONGER CAP CONVECTION IS LIKELY TO BE TOO INHIBITED. SO HAVE LEFT POPS BELOW WORDING MENTION IN THE FORECAST FOR NOW. TEMPERATURES THOUGH WILL STILL REMAIN NEAR RECORD BREAKING BOTH DAYS. MONDAY AND TUESDAY...THE REGION WILL REMAIN WARM WITH HIGHS STILL IN THE UPPER 70S TO LOW 80S. THE RIDGE OVER THE OHIO AND TENNESSEE RIVER VALLEYS WILL CONTINUE TO BUILD BOTH WEST AND NORTH IN RESPONSE TO A DEEP TROUGH SURGING INTO THE WEST COAST AND EVENTUALLY THE ROCKIES. BY TUESDAY MODELS SHOW A 580+ HEIGHT HIGH OVER ONTARIO CANADA...WITH A NEAR 540 HEIGHT LOW NEAR THE FRONT RANGE. AN INTENSE WARM AIR CONVEYOR BELT WILL STRETCH FROM TEXAS TO NEBRASKA. IT APPEARS THAT THE MIDSOUTH WILL REMAIN FAR ENOUGH EAST OF THIS MOISTURE PLUME TO REMAIN DRY WITH A JUST FEW PASSING HIGH CLOUDS. HOWEVER...LONG RANGE MODEL SOLUTIONS PAST TUESDAY SHOW THE RIDGE SHIFTING FAR ENOUGH EAST...ALLOWING FOR A STRONGER SOUTHWEST FLOW TO INCREASE RAIN CHANCES FOR THE AREA. JAB && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS WILL PERSIST FOR MOST OF THE FORECAST PERIOD. SOME FOG IS EXPECTED TO DEVELOP OVERNIGHT IN THE KTUP AREA WHICH MAY DROP VISIBILITIES TO MVFR LEVELS. SOME ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT BUT COVERAGE REMAINS TOO LIMITED TO MENTION IN TAFS. COVERAGE OF SHOWERS WILL INCREASE THURSDAY MORNING SO DID INCLUDE VCSH AT KMEM...KMKL AND KJBR. WINDS WILL BE PRIMARILY SOUTH TO SOUTHWEST AT 5 TO 10 KNOTS THROUGH THE FORECAST PERIOD. ARS && .PRELIMINARY POINT TEMPS/POPS... MEM 83 65 82 64 / 20 20 50 40 MKL 81 60 80 60 / 20 20 50 40 JBR 82 62 80 60 / 20 20 50 40 TUP 82 62 83 60 / 20 20 50 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1038 AM CDT WED MAR 14 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151745- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1038 AM CDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON DURING THE PEAK HEATING OF THE DAY. A FEW OF THESE THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER OF THE WEEK AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES INTERACT WITH AN UNSTABLE AIRMASS IN PLACE. A FEW THUNDERSTORMS MAY BECOME SEVERE BOTH THURSDAY AND FRIDAY WITH DAMAGING WINDS...SMALL HAIL...AND LOCALIZED FLASH FLOODING POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... BRIEF AND LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT COUPLE OF DAYS. JLH
The Memphis radar (KNQA), 118 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Pea to quarter size fell near Adamsville.
A back road between Morris Chapel and Adamsville near the Hardin-McNairy County line was flooded with six to eight inches of water from slow moving thunderstorms. Other roads were flooded near Morris Chapel as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371522, 371523, 371525, 371527.